Chronobiol Med Search

CLOSE


Chronobiol Med > Volume 5(2); 2023 > Article
Cabral, Borbinha, and Calado: Propanolol-Induced Somnambulism: An Ignored Adverse Effect?
We present a 24-year-old male patient with a history of episodic migraine without aura since age 12. He was initially medicated with topiramate, but due to adverse effects, a switch was made to propranolol with a gradual increase to 40 mg twice a day. Despite an improvement in the frequency, duration, and intensity of the headache crisis, 2 weeks after starting this therapy, the patient started having nocturnal episodes, every week, characterized by wandering around the house and carrying out purposeless everyday tasks, with minimal interaction, lasting several minutes. The patient reported occasional soliloquies, but without a previous history of somnambulism or other sleep parasomnias, particularly in childhood, but with a positive family history of sleepwalking (brother). A diagnosis of somnambulism induced by propranolol was made. The patient stopped gradually the propranolol and started amitriptyline until 25 mg/day, with the resolution of the sleepwalking and good control of his migraine.
In this report, the patient had no history of somnambulism, although positive familiar history. He experienced episodes of sleepwalking 15 days after starting propranolol until 40 mg bid. The symptoms completely disappeared after the withdrawal of propranolol. In the literature, there are 5 more cases of somnambulism related to propranolol [1-3]. All patients were female (age range: 24–61 years old), with propranolol doses between 20–120 mg/day. In one of them, propranolol was added with another drug (olanzapine). In 3 of the patients, there was a history of somnambulism. The onset of sleepwalking ranged from 1–33 days after drug introduction. The resolution of sleepwalking in all cases involved discontinuing the medication [1-3]. Apart from propranolol, there are 2 more cases of sleepwalking related to other betablockers (metoprolol) [4,5].
The proposed mechanism for somnambulism induced by some beta-blockers, such as propranolol and metoprolol, but not all is still unclear, but it appears to involve reduced melatonin synthesis, via central beta-1 adrenergic receptors [6]. These actions could result in increased arousal during sleep and abnormal behaviors [7]. Another theory is that beta-blockers bind to 5-hydroxytyptamine receptors and precipitate abnormal rapid eye movement and non-rapid sleep behavior [7].
Withdrawal of the drug appears to be the best choice [1-3], but the use of melatonin can improve sleep quality in patients taking beta-blockers, decreasing sleep latency and increasing sleep maintenance [6,8].
In conclusion, sleepwalking is a rare adverse effect caused by propranolol in patients with or without a previous history of sleepwalking or another sleep disorder. The minimum dose to induce sleepwalking is unknown. Since propranolol is a drug widely used in the clinical practice of neurology, physicians need to be aware of this adverse effect.

NOTES

Ethics Statement

Informed consent was obtained from the patient.

Funding Statement

None

Conflicts of Interest

The authors have no potential conflicts of interest to disclose.

Availability of Data and Material

Data sharing not applicable to this article as no datasets were generated or analyzed during the study.

Author Contributions

Conceptualization: Gonçalo Cabral. Data curation: Gonçalo Cabral. Supervision: Cláudia Borbinha, Sofia Calado. Validation: Cláudia Borbinha, Sofia Calado. Writing—original draft: Gonçalo Cabral. Writing—review & editing: all authors.

REFERENCES

1. Pradalier A, Giroud M, Dry J. Somnambulism, migraine and propranolol. Headache 1987;27:143–145.
crossref pmid
2. Huynh N, Hout P. Propranolol-induced somnambulism: a case-report in a patient with essential tremor. Can J Neurol Sci 2014;41:787–788.
crossref pmid
3. Deng S, Hu J, Zhu X, Shang D, Wen Y, Qiu C. Sleepwalking is associated with coadministration of olanzapine and propranolol: a case report. J Clin Psychopharmacol 2017;37:622–623.
crossref pmid
4. Hensel J, Pillmann F. Late-life somnambulism after therapy with metoprolol. Clin Neuropharmacol 2008;31:248–250.
crossref pmid
5. Wei Y, Zhang Y, Lin Z, Wu S. Sleepwalking associated with metoprolol: a case report. J Clin Psychopharmacol 2014;34:405–407.
pmid
6. Fares A. Night-time exogenous melatonin administration may be a beneficial treatment for sleeping disorders in beta blocker patients. J Cardiovasc Dis Res 2011;2:153–155.
crossref pmid pmc
7. Morrison I, Frangulyan R, Riha R. Beta-blockers as a cause of violent rapid eye movement sleep behavior disorder: a poorly recognized but common cause of violent parasomnias. Am J Med 2011;124:e11.
crossref
8. Scheer F, Morris C, Garcia JI, Smales C, Kelly EE, Marks J, et al. Repeated melatonin supplementation improves sleep in hypertensive patients treated with beta-blockers: a randomized controlled trial. Sleep 2012;35:1395–1402.
crossref pmid pmc
TOOLS
Share :
Facebook Twitter Linked In Google+ Line it
METRICS Graph View
  • 0 Crossref
  •   Scopus 
  • 1,260 View
  • 20 Download
Related articles in Chronobiol Med


ABOUT
ARTICLE CATEGORY

Browse all articles >

BROWSE ARTICLES
EDITORIAL POLICIES
FOR CONTRIBUTORS
Editorial Office
RN1611, 725, Suseo-Dong, Gangnam-Gu, Seoul 06367, Republic of Korea
Tel: +82-2-445-1611    Fax: +82-2-445-1633    E-mail: editor@chronobiologyinmedicine.org                

Copyright © 2024 by Korean Academy of Sleep Medicine. All rights reserved.

Developed in M2PI

Close layer
prev next